Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Continuous linear extension of functions

Authors: A. Koyama, I. Stasyuk, E. D. Tymchatyn and A. Zagorodnyuk
Journal: Proc. Amer. Math. Soc. 138 (2010), 4149-4155
MSC (2010): Primary 54C20, 54C30; Secondary 54E40
Published electronically: May 26, 2010
MathSciNet review: 2679637
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ (X,d)$ be a complete metric space. We prove that there is a continuous, linear, regular extension operator from the space $ C^*_b$ of all partial, continuous, real-valued, bounded functions with closed, bounded domains in $ X$ to the space $ C^*(X)$ of all continuous, bounded, real-valued functions on $ X$ with the topology of uniform convergence on compact sets. This is a variant of a result of Kunzi and Shapiro for continuous functions with compact, variable domains.

References [Enhancements On Off] (What's this?)

  • 1. S. Ageev and E. D. Tymchatyn, On exact Milyutin maps, Topology Appl. 153 (2005), 227-238. MR 2175347 (2006h:54008)
  • 2. G. Beer, Metric spaces on which continuous functions are uniformly continuous and Hausdorff distance, Proc. Amer. Math. Soc. 95 (1985), 653-658. MR 810180 (87e:54024)
  • 3. T. Banakh, N. Brodskiy. I. Stasyuk and E. D. Tymchatyn, On continuous extension of uniformly continuous functions and metrics, Colloq. Math. 116 (2009), 191-202. MR 2520139
  • 4. J. Dugundji, An extension of Tietze's theorem, Pacific J. Math. 1 (1951), 353-367. MR 0044116 (13:373c)
  • 5. R. Engelking, General Topology, Heldermann, Berlin, 1989. MR 1039321 (91c:54001)
  • 6. H. P. Kunzi and L. B. Shapiro, On simultaneous extension of continuous partial functions, Proc. Amer. Math. Soc. 125 (1997), 1853-1859. MR 1415348 (98g:54015)
  • 7. K. Kuratowski, Sur l'espace des fonctions partielles, Ann. Mat. Pura Appl. 40 (1955), 61-67. MR 0074807 (17:650b)
  • 8. E. Michael, Selected selection theorems, Amer. Math. Monthly 63 (1956), 233-238. MR 1529282
  • 9. S. A. Naimpally, Graph topology for function spaces, Trans. Amer. Math. Soc. 123 (1966), 267-272. MR 0192466 (33:691)
  • 10. L. Narici and E. Beckenstein, Topological vector spaces, Pure and Applied Mathematics 95, Marcel Dekker Inc., New York-Basel, 1985. MR 812056 (87c:46003)
  • 11. A. Pelczynski, Linear extensions, linear averagings, and their applications to linear topological classification of spaces of continuous functions, Dissertationes Math. (Rozprawy Mat.) 58 (1968). MR 0227751 (37:3335)
  • 12. E. N. Stepanova, Continuation of continuous functions and the metrizability of paracompact p-spaces, Mat. Zametki 53 (1993), 92-201. Translation in Math. Notes 53 (1993), 308-314. MR 94k:54031
  • 13. E. D. Tymchatyn and M. Zarichnyi, On simultaneous linear extensions of partial (pseudo) metrics, Proc. Amer. Math. Soc. 132 (2004), 2799-2807. MR 2054807 (2005d:54032)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 54C20, 54C30, 54E40

Retrieve articles in all journals with MSC (2010): 54C20, 54C30, 54E40

Additional Information

A. Koyama
Affiliation: Faculty of Science, Shizuoka University, 836 Ohya 422-8059, Shizuoka, Japan

I. Stasyuk
Affiliation: Department of Mechanics and Mathematics, Lviv National University, Universytetska St. 1, Lviv 79000, Ukraine
Address at time of publication: Department of Computer Science and Mathematics, Nipissing University, 100 College Drive, Box 5002, North Bay, ON, P1B 8L7, Canada

E. D. Tymchatyn
Affiliation: Department of Mathematics and Statistics, University of Saskatchewan, McLean Hall, 106 Wiggins Road, Saskatoon, SK S7N 5E6, Canada

A. Zagorodnyuk
Affiliation: Institute for Applied Problems of Mechanics and Mathematics, Ukrainian Academy of Sciences, 3b Naukova St., Lviv 79060, Ukraine
Address at time of publication: Prycarpathian National University, Ivano-Frankivsk, Ukraine

Keywords: Extension of functions, continuous linear operator, metric space
Received by editor(s): September 10, 2009
Received by editor(s) in revised form: November 20, 2009, and February 3, 2010
Published electronically: May 26, 2010
Additional Notes: The second, third, and fourth authors were supported in part by NSERC grant No. OGP 0005616
Communicated by: Nigel J. Kalton
Article copyright: © Copyright 2010 American Mathematical Society

American Mathematical Society